Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Los Angeles, CA

February 19, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 19, 2005, 2:45 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 2:45 AM PST (10:45 UTC)
Expired
Feb 19, 2005, 6:00 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 191042
FFWLOX
CAC083-191400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
245 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY

* UNTIL 600 AM PST

* AT 240 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POCKETS OF HEAVY RAIN CONTINUING ACROSS SOUTHERN SANTA BARBARA COUNTY
  AFFECTING THE GAVIOTA BURN AREA. AN AUTOMATED RAIN GAUGE NEAR THE
  BURN AREA ACCUMULATED AROUND FOUR TENTHS OF AN INCH BETWEEN 145 AM
  AND 245 AM. A LARGE AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS
  WAS DETECTED NEAR THE CHANNEL ISLANDS AND IS EXPECTED TO SPREAD
  NORTHWARD OVER THE BURN AREA BY 4 AM. AS A RESULT...THE FLASH FLOOD
  WARNING HAS BEEN EXTENDED FOR THE GAVIOTA BURN AREA UNTIL 6 AM.
  INTENSE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR CAN BE
  EXPECTED ACROSS THE GAVIOTA BURN AREA. AS A RESULT...THERE WILL 
  CONTINUE TO BE A HIGH RISK FOR MUD AND DEBRIS FLOWS AND ASSOCIATED
  FLASH FLOODING. IN ADDITION SIGNIFICANT FLOODING CAN BE EXPECTED ON
  HIGHWAYS 101 AND 154 NEAR THE BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE THE GAVIOTA BURN AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3443 12030 3441 12006 3458 12004 3459 12031

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 8:30 PM PST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 18, 8:30 PM PST, 6 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 PM PST FRI FEB 18 2005

.SHORT TERM...VERY ACTIVE AFTERNOON AND EVENING ACROSS PORTIONS OF
THE LOS ANGELES BASIN...WITH NUMEROUS HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS THE VALLEYS AND MOUNTAINS. A LINE OF VERY
INTENSE THUNDERSTORMS AFFECTED THE VERDUGO MOUNTAINS AND
HOLLYWOOD HILLS LATE THIS AFTERNOON AND EVENING...WHERE A FLASH FLOOD
WARNING WAS ISSUED. LOCAL RAINFALL RATES IN EXCESS OF ONE
INCH PER HOUR HAVE BEEN OBSERVED...PRODUCING NUMEROUS ROADWAY CLOSURES
IN THE SUNLAND AND TUJUNGA AREAS.

CURRENT DOPPLER RADAR STILL SHOWING CONSIDERABLE SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY THIS EVENING ACROSS LOS ANGELES...VENTURA...
AND SOUTHERN SANTA BARBARA COUNTIES. A VERY MOIST AND UNSTABLE AIR
MASS REMAINS IN PLACE...WITH CURRENT MSAS LIFTED INDICES BETWEEN
0 AND -3. EARLIER TODAY...LIFTED INDICES OF -5 WERE ANALYZED ACROSS
THE LA BASIN FUELING THE THUNDERSTORM ACTIVITY. OF PARTICULAR
CONCERN ON WATER VAPOR IMAGERY IS RATHER STRONG SHORTWAVE ENERGY
TO OUR SOUTHWEST THAT WILL CONTINUE TO FUEL SHOWER AND THUNDERSTORM
ACTIVITY OVERNIGHT AND SATURDAY MORNING. INFRARED SATELLITE IMAGERY
SHOWING A LINE OF THUNDERSTORMS WITH COOLING CLOUD TOPS MOVING
INTO OUR SOUTHERN COASTAL WATERS. WITH VAD WIND PROFILE AND LAPS 850
MB ANALYSIS SHOWING A GOOD LOW LEVEL SOUTHERLY FLOW IN PLACE...LOOK
FOR THIS AREA OF CONVECTION TO ENHANCE EVEN FURTHER AS IT INTERACTS
WITH THE TERRAIN OF VENTURA...LOS ANGELES...AND SOUTHERN SANTA BARBARA
COUNTIES. ONCE AGAIN...HIGH RAINFALL RATES CAN BE EXPECTED OVERNIGHT
AND SATURDAY MORNING...WITH LOCAL RATES IN EXCESS OF ONE INCH PER HOUR
NEAR THUNDERSTORMS. WITH LITTLE CHANGE EXPECTD IN THE OVERALL FLOW
REGIME...LOOK FOR STORMS TO REDEVELOP AND TRAIN OVER THE SAME AREAS...
INCREASING THE THREAT OF FLOODING. FLOOD WATCHES REMAIN IN EFFECT
FOR ALL OF VENTURA AND LOS ANGELES COUNTIES...AS WELL AS SOUTHERN
SANTA BARBARA COUNTY...WHERE THE THREAT OF FLASH FLOODING WILL BE
HIGHEST. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT (LAXFFALOX)
FOR MORE DETAILED INFORMATION ON FLOODING CONCERNS. IN ADDITION...
CONDITIONS WILL REMAIN FAVORABLE FOR SMALL HAIL...GUSTY WINDS...AND
WATERSPOUTS...AND CANNOT EVEN RULE OUT THE POSSIBILITY OF SMALL
TORNADOS.

OTHER SHORT TERM CONCERN WILL BE SIGNIFICANT SNOWFALL ACROSS THE
HIGHER ELEVATIONS OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS.
WITH THE THREAT OF WIDESPREAD HEAVY PRECIPITATION OVER THE AREA
LATER TONIGHT AND SATURDAY...HAVE DECIDED TO UPGRADE THE WINTER
WEATHER ADVISORY TO A WINTER STORM WARNING. WHILE THE SNOW LEVELS
WILL BE AROUND 6000 FEET...THE MOST SIGNIFICANT SNOWFALL ACCUMULATION
IS EXEPCTED ABOVE 7000 FEET...WHERE AN ADDITIONAL 1 TO 2 FEET COULD
FALL THROUGH SATURDAY NIGHT. FOR MORE INFORMATION...PLEASE REFER TO
THE LATEST WINTER STORM WARNING PRODUCT (LAXWSWLOX).

AFTER THIS SHORTWAVE ENERGY MOVES THROUGH THE AREA...A MOIST AND
UNTABLE AIR MASS WILL CONTINUE TO BRING THE RISK OF SHOWERS LATE SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON. RAINFALL INTENSITIES AND COVERAGE
ARE EXPECTED TO BE SOMEWHAT LESS DURING THIS PERIOD. HOWEVER...
ANOTHER PERIOD OF HEAVY RAIN IS EXPECTED TO AFFECT THE AREA LATE
SUNDAY NIGHT INTO MONDAY. DURING THIS TIME PERIOD...A STRONG UPPER
LEVEL LOW DEVELOPS OFF THE CALIFORNIA COAST. A VERY WELL DEFINED
UPPERL DEVEL DIFFLUENCE PATTERN ALONG WITH DEEP SOUTHERLY FLOW WILL
ENHANCE THE THREAT FOR WIDESPREAD HEAVY RAIN ACROSS THE REGION. IN
ADDITION...THIS SYSTEM WILL ALSO HAVE VERY COLD AIR ALOFT...SO THE
ATMOSPHERE WILL ALSO BE QUITE UNSTABLE...LEADING TO FAVORABLE CONDITIONS
FOR ADDITIONAL THUNDERSTORM ACTIVITY. THIS UPPER LOW IS EXPECTED TO STALL
OFF THE COAST...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS INTO
TUESDAY.

OVERALL RAINFALL TOTALS FROM YESTERDAY THROUGH TUESDAY ARE EXPECTED TO
RANGE BETWEN 2 TO 6 INCHES ACROSS COASTAL AND VALLEY AREAS...WITH 6
TO 12 INCHES IN THE FOOTHILLS AND MOUNTAINS. LOCALIZED AMOUNTS UP TO
15 INCHES WILL BE POSSIBLE ACROSS FAVORED SOUTH FACING SLOPES OF THE
LOS ANGELES AND VENTURA COUNTY MOUNTAINS. THIS WILL MOST DEFINITELY
HEIGHTEN THE CONCERN FOR ADDITIONAL ROCK AND MUDSLIDE ACTIVITY...
AS WELL AS DEBRIS FLOWS NEAR THE BURN AREAS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF
LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST
AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME
DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE
AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY
AND THURSDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

GOMBERG
Hazardous weather outlook, Feb 18, 6:00 AM PST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.